Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 55, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Oct 17, 1998, 3:35 PM CDT for Johnson County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 17, 1998, 3:35 PM CDT (20:35 UTC)
- Expired
- Oct 17, 1998, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1229 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 172038
FFWMCI
MOC101-180000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
335 PM CDT SAT OCT 17 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JOHNSON COUNTY IN MISSOURI
INCLUDING WARRENSBURG
* UNTIL 700 PM CDT
* AT 330 PM CDT STORM SPOTTERS REPORTED 2.73 INCHES OF RAIN HAD
FALLEN IN THE WARRENSBURG AREA. RADAR ESTIMATED OVER TWO AND A HALF
INCHES HAS FALLEN ACROSS MUCH OF THE COUNTY WITH ADDITIONAL
RAIN MOVING INTO THE AREA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3889 9410 3858 9410 3857 9353 3891 9354What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:10 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 17, 2:10 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 210 PM CDT SAT OCT 17 1998 ACTIVE WEATHER SCENARIO SETTING UP THIS AFTERNOON...SO WILL KEEP THIS SHORT. LINE OF THUNDERSTORMS INTENSIFYING THIS AFTERNOON ALONG AND AHEAD OF APPROACHING FRONT...AND IN RRQ OF EXITING 100+ KT H3 JET. PRECIPITATION THREAT TO CONTINUE INTO THE EVENING OVER MOST OF CWA...SO WILL STAGGER POPS FROM WEST TO EAST...GOING CATEGORICAL IN THE EAST. CONCERNS FOR LOCALLY HEAVY RAINS THIS EVENING ACROSS MOST OF CWA...BUT FEEL FRONT WILL ACCELERATE AND PUSH PRECIP OUT OF CWA TOWARDS MIDNIGHT OR SHORTLY THEREAFTER. WILL WORD CENTRAL AND EASTERN ZONES WITH LOCAL HEAVY RAIN THREAT IN MIND...COORD STL. REMAINDER OF FORECAST PACKAGE PRESENTS CHALLENGES WITH TEMPERATURES. TRENDED TEMPERATURES UP A NOTCH IN MOST ZONES...MORE IN LINE WITH FWC GUIDANCE AND WITH MODEL TRENDS. NOT TOO OPTIMISTIC FOR PRECIP CHANCES TUESDAY WITH APPROACHING CLIPPER SYSTEM...BUT WILL LEAVE FOR NOW AND SEE HOW LATER RUNS PAN OUT. .EAX... MO...NONE. KS...NONE. HUDSON
In the hours before
Special weather statement, Oct 17, 1:01 PM CDT, 2 hours 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI OCT 16 1998 ...A FEW SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... FORECAST: THUNDERSTORMS ARE FORECAST TO CONTINUE THIS AFTERNOON ACROSS MUCH OF THE OUTLOOK AREA. LATER THIS AFTERNOON...A LINE OF THUNDERSTORMS IS EXPECTED TO INCREASE IN INTENSITY AS A COLD FRONT BEGINS TO ACCELERATE EAST ACROSS EASTERN KANSAS. STRONG WINDS ALOFT MAY BE DRAWN DOWN TO THE SURFACE BY A FEW OF THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO THE EVENING HOURS. ALSO...LOCALIZED RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE THIS AFTERNOON...ESPECIALLY ALONG AND JUST WEST OF THE INTERSTATE 35 CORRIDOR FROM BETHANY TO KANSAS CITY...WHICH MAY LEAD TO ISOLATED OCCURRENCES OF SMALL STREAM AND URBAN FLOODING IN THESE AREAS. DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM MOVING THROUGH THE CENTRAL PLAINS IS EXPECTED TO DRIVE A COLD FRONT EAST INTO MISSOURI THIS EVENING. THUNDERSTORMS WILL CO.NTINUE TO DEVELOP AHEAD OF THE FRONT IN A WARM...MOIST AND UNSTABLE AIR MASS. THUNDERSTORMS ARE EXPECTED TO END FROM WEST TO EAST THROUGH THE EVENING...AS THE COLD FRONT PASSES THROUGH THE OUTLOOK AREA. HUDSON
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 2:08 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 37 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.